Alert archive / Indiana / Flash Flood Warnings in 2016

Flash Flood Warning 57, NWS Paducah, KY

July 15, 2016Posey County, Indiana; White County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 15, 2016, 3:13 PM CDT for Posey County, Indiana; White County, Illinois. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2016, 3:13 PM CDT (20:13 UTC)
Expired
Jul 15, 2016, 5:15 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties White County, IL, Posey County, IN

The radar

The Evansville,IN radar (KVWX), 41 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 3:17 PM CDTFLASH FLOODMount Vernon, INSHERIFF DEPUTY REPORTS ABOUT 12 INCHES OF WATER STANDING IN THE ROADWAY AT STATE ROUTE 69 AND THE SR 69 BYPASS.
Jul 15, 3:18 PM CDTHEAVY RAIN 0Mount Vernon, INONE FOOT OF WATER REPORTED OVER STATE ROUTE 69 BYPASS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WGUS53 KPAH 152013
FFWPAH
ILC193-INC129-152215-
/O.NEW.KPAH.FF.W.0057.160715T2013Z-160715T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
313 PM CDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WHITE COUNTY IN SOUTHEASTERN ILLINOIS...
  POSEY COUNTY IN SOUTHWESTERN INDIANA...

* UNTIL 515 PM CDT

* AT 311 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED
  THUNDERSTORMS PRODUCING HEAVY RAIN AND STARTING TO FLOOD ROADWAYS
  ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS ALREADY FALLEN.
  RAINFALL RATES OF 1 TO 2 INCHES PER HOUR CONTINUE TO IMPACT THE
  MOUNT VERNON AREA ESPECIALLY...AND FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MOUNT VERNON...CARMI...POSEYVILLE...NEW HARMONY...CROSSVILLE...
  BLAIRSVILLE...MAUNIE AND PHILLIPSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3790 8770 3789 8776 3787 8779 3787 8782
      3788 8784 3792 8787 3793 8790 3789 8794
      3785 8792 3785 8805 3788 8808 3792 8813
      3791 8814 3791 8817 3817 8815 3817 8769

$$
1 follow-up statement
088 
WGUS73 KPAH 152133
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
433 PM CDT FRI JUL 15 2016

ILC193-INC129-152142-
/O.CAN.KPAH.FF.W.0057.000000T0000Z-160715T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE IL-POSEY IN-
433 PM CDT FRI JUL 15 2016

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WHITE AND POSEY COUNTIES
IS CANCELLED...

THE HEAVY RAIN HAS ENDED. ADDITIONAL FLOODING IS NO LONGER EXPECTED
TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD
CLOSURES.

LAT...LON 3790 8770 3789 8776 3787 8779 3787 8782
      3788 8784 3792 8787 3793 8790 3789 8794
      3785 8792 3785 8805 3788 8808 3792 8813
      3791 8814 3791 8817 3817 8815 3817 8769

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:06 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 15, 3:06 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
306 PM CDT FRI JUL 15 2016

.SHORT TERM...(Tonight through Sunday night)
Issued at 211 PM CDT Fri Jul 15 2016

The models were pretty good this morning, modeling a quasi
boundary across roughly the Oh River extended, and developing heat
of day convection along it. This has more or less panned out, as
synoptically, we'll see surface High pressure come in from the
northwest, and drive the teleconnected boundary of low level
convergence winds south and east thru the FA. Therefore, we'll
extrapolate the scattered convection along it, and depart it by
about mid to late evening, as the loss of diurnal fuel and
departure of the boundary should spell the effective end of
convection by overnight. Until then, there is a marginal risk,
with locally heavy rain, lightning, and isolated strong cell
capable of localized wind gusts.

Over the weekend, the High is generally in control, and offers a
slightly cooler/comfortable day Saturday, before returning some
heat and moisture around its backside Sunday, as it migrates east,
and heat indices popping again toward or into the triple digits.
Any convection will be rimfire, generally to our south, and will
be confined as such, with collaborative tweaks for the pic.

.LONG TERM...(Monday through Friday)
Issued at 305 PM CDT Fri Jul 15 2016

With this forecast issuance, the dominance of middle and upper
level ridge hold in place early Monday, before retrograding and
dampening as the sharp shortwave dives southeast across the WFO
PAH forecast area Monday night through Tuesday evening.

The ECMWF is becoming more pronounced with retracting the ridge
further west, keeping the WFO PAH forecast in nearly north-south
upper flow through Thursday. This appears to be overdone with
respect to the Canadian, GFS, GFSEnsemble solutions and its
influence was mitigated in the gridded forecast.

Have kept with a greater impact of the ridge across the region
following the passage of the shortwave on Tuesday. A drier
solution appears to be a more acceptable collaborative solution
versus the wetter ECMWF solution and was used with this forecast
package.

if you live in Southeast Missouri next week, it is going to be a
nasty week for heat indexes in excess of 105 for nearly all the
week. If a heat watch to be considered for a prolonged time
period, roughly Sunday through Friday, Southeast Missouri would be
the mostly likely candidate. May consider issuing a public
information statement with heat safety rules for next week. Given
the variability in the exact location of heat index values above
105 beyond Southeast Missouri, will hold off on any heat watch or
advisory for the late weekend into next week.

&&

.AVIATION...
Issued at 211 PM CDT Fri Jul 15 2016

Heat of day convection will pose vicinity thunder chances thru mid
evening. Amd's with active convection and associated restrictions
to CIGS/VSBYS are anticipated, but the trending overnight should
be dispersement with scattering decks and a return to VFR
conditions. MVFR cu bases will develop again tmrw as daytime
heating commences.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

LONG TERM...Smith
Hazardous weather outlook, Jul 15, 4:36 AM CDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
436 AM CDT FRI JUL 15 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-152130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
436 AM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN
TODAY, MAINLY IN WESTERN KENTUCKY AND SOUTHEAST MISSOURI. AN
ISOLATED AFTERNOON SEVERE STORM OR TWO CANNOT BE RULED OUT.
DAMAGING WINDS AND LIGHTNING, AS WELL AS LOCALIZED FLOODING FROM
HEAVY RAINFALL, ARE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDEX VALUES WILL REACH INTO THE 100 TO 105 DEGREE RANGE
ACROSS SOUTHEAST MISSOURI SUNDAY THROUGH THURSDAY, AREA WIDE
MONDAY, AND THROUGH MUCH OF THE AREA EXCLUDING SOUTHWEST INDIANA
TUESDAY.

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE AREA FROM
MONDAY THROUGH WEDNESDAY. A FEW STRONG STORMS WILL BE POSSIBLE,
BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 15, 2:43 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
243 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     1 N DELTA               37.21N 89.74W
07/15/2016                   CAPE GIRARDEAU     MO   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN. TORRENTIAL RAIN WITH MINOR
            FLOODING. WINDS ESTIMATED 60 MPH WITH THIS STORM.

&&

SMITTY
Special weather statement, Jul 15, 2:44 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT FRI JUL 15 2016

ILZ083-087-INZ085>087-KYZ014-018-152030-
WHITE IL-GALLATIN IL-WARRICK IN-VANDERBURGH IN-POSEY IN-HENDERSON KY-
UNION KY-
244 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITE...NORTHEASTERN
GALLATIN...VANDERBURGH...WEST CENTRAL WARRICK...POSEY...NORTHERN
HENDERSON AND NORTHERN UNION COUNTIES UNTIL 330 PM CDT...

AT 243 PM CDT...SKYWARN SPOTTERS REPORTED SMALL HAIL IN AND AROUND
MOUNT VERNON INDIANA. DOPPLER RADAR WAS TRACKING STRONGS
THUNDERSTORMS NEAR MOUNT VERNON...MOVING EAST AT 10 TO 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
EVANSVILLE...HENDERSON...MOUNT VERNON...CARMI...NEWBURGH...
MELODY HILL...DARMSTADT...BLAIRSVILLE...KASSON...
NEW HAVEN AND MAUNIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3784 8818 3812 8815 3812 8745 3787 8740
TIME...MOT...LOC 1943Z 258DEG 22KT 3798 8785
Local storm report, Jul 15, 2:58 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             MOUNT VERNON            37.94N 87.90W
07/15/2016  M0.75 INCH       POSEY              IN   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Jul 15, 3:02 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
302 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       2 NW MOUNT VERNON       37.96N 87.92W
07/15/2016  E1.35 INCH       POSEY              IN   TRAINED SPOTTER

            RAINFALL ACCUMULATION ESTIMATED AND OCCURRED WITHIN 30
            MINUTES.

&&

SMITTY
Special weather statement, Jul 15, 3:08 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
308 PM CDT FRI JUL 15 2016

MOZ114-152045-
NEW MADRID MO-
308 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NEW MADRID COUNTY UNTIL 345 PM
CDT...

AT 307 PM CDT...TRAINED WEATHER SPOTTERS REPORTED STRONG
THUNDERSTORMS NEAR PARMA...DRIFTING EAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PORTAGEVILLE...NEW MADRID...LILBOURN...CLARKTON...GIDEON...PARMA...
MARSTON...HOWARDVILLE...RISCO...TALLAPOOSA...
CATRON AND NORTH LILBOURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3639 8997 3663 8996 3663 8970 3666 8970
      3668 8936 3667 8935 3650 8941 3647 8945
      3646 8946 3647 8950 3652 8947 3656 8947
      3658 8955 3657 8957 3648 8952 3643 8955
      3640 8952 3640 8967 3643 8974 3639 8975
TIME...MOT...LOC 2007Z 258DEG 49KT 3657 8973
Local storm report, Jul 15, 3:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             MOUNT VERNON            37.94N 87.90W
07/15/2016  M1.00 INCH       POSEY              IN   PUBLIC

            QUARTER INCH HAIL REPORTED.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:44 PM CDTSpecial Weather StatementPAHPosey, Vanderburgh46 min
Jul 15, 2:57 PM CDTAreal Flood AdvisoryPAHPosey, Vanderburgh63 min
Jul 15, 3:31 PM CDTSpecial Weather StatementPAHPosey44 min
Jul 15, 3:48 PM CDTAreal Flood AdvisoryPAHWarrick57 min
Jul 15, 3:57 PM CDTAreal Flood AdvisoryPAHSpencer63 min
Jul 15, 4:03 PM CDTAreal Flood AdvisoryPAHVanderburgh57 min
Jul 15, 4:18 PM CDTFlash Flood WarningPAHPosey87 min
Jul 15, 4:09 PM CDTSpecial Weather StatementPAHGallatin21 min
Jul 15, 5:39 PM CDTSpecial Weather StatementPAHMassac51 min

Nearby

Flash Flood Warnings in Indiana, 2016Flash Flood Warnings in Illinois, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.